To read the full version of this content please select one of the options below:

A modified method for solving non-linear time and space fractional partial differential equations

Umer Saeed (National University of Sciences and Technology, Islamabad, Pakistan)
Muhammad Umair (National University of Sciences and Technology, Islamabad, Pakistan)

Engineering Computations

ISSN: 0264-4401

Article publication date: 29 July 2019

Issue publication date: 12 September 2019

Abstract

Purpose

The purpose of the paper is to extend the differential quadrature method (DQM) for solving time and space fractional non-linear partial differential equations on a semi-infinite domain.

Design/methodology/approach

The proposed method is the combination of the Legendre polynomials and differential quadrature method. The authors derived and constructed the new operational matrices for the fractional derivatives, which are used for the solutions of non-linear time and space fractional partial differential equations.

Findings

The fractional derivative of Lagrange polynomial is a big hurdle in classical DQM. To overcome this problem, the authors represent the Lagrange polynomial in terms of shifted Legendre polynomial. They construct a transformation matrix which transforms the Lagrange polynomial into shifted Legendre polynomial of arbitrary order. Then, they obtain the new weighting coefficients matrices for space fractional derivatives by shifted Legendre polynomials and use these in conversion of a non-linear fractional partial differential equation into a system of fractional ordinary differential equations. Convergence analysis for the proposed method is also discussed.

Originality/value

Many engineers can use the presented method for solving their time and space fractional non-linear partial differential equation models. To the best of the authors’ knowledge, the differential quadrature method has never been extended or implemented for non-linear time and space fractional partial differential equations.

Keywords

Citation

Saeed, U. and Umair, M. (2019), "A modified method for solving non-linear time and space fractional partial differential equations", Engineering Computations, Vol. 36 No. 7, pp. 2162-2178. https://doi.org/10.1108/EC-01-2019-0011

Publisher

:

Emerald Publishing Limited

Copyright © 2019, Emerald Publishing Limited